Thunderstorm Wind, Sandusky
- When
- February 24, 6:59 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.350, -83.120
Thunderstorm winds were estimated at 60 mph.
An area of low pressure moved from southern Indiana northeast into lower Michigan on February 24th. Showers and thunderstorms developed along a cold front associated with this low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure moved from southern Indiana northeast into lower Michigan on February 24th. Showers and thunderstorms developed along a cold front associated with this low. The storms moved across northern Ohio during the evening and early morning hours. A few of the storms becoming severe. Wind damage was reported in a few locations. The worst damage was reported in Stark County just after midnight on the 25th. A large pole building was damaged and many trees downed in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 24, 6:44 PM EST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 644 PM EST Fri Feb 24 2017 .SYNOPSIS... Low pressure will track across the Central Lakes tonight dragging a strong cold front across the forecast area, ushering in more seasonal conditions. A trough will swing across the forecast area Saturday afternoon. High pressure will build over the area Sunday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Update...Updated to add the severe thunderstorm watch. Original...Potential for severe thunderstorms continues for this evening. SPC continue with enhanced threat across the West half of the CWA and SLT risk over the East half. Greatest threat continues to be from damaging winds...though an isolated tornado near the low is not out of the question. Currently low pressure just into SW Michigan with the trailing cold front now south of St Louis...and the warm front just north of the forecast area. Capes have risen to 1000 J/kg with 40 knots of shear. Some TSRA starting to fire on the remnants of this mornings convection. Convection will become more widespread in the next hour or two. A second line is trying to fire up in the better surface convergence closer to the front. However...first line may cut off moisture supply to the potential second line. More likely is that the first line will gradually weaken and the second line strengthen and become the main focus of convection. The models in good agreement tracking the low across the Thumb of Michigan this evening...reaching NE Lake Huron by daybreak. The trailing cold front should reach the CLE area toward midnight local and just be exiting the area by daybreak Saturday. Expect convection to move into NW OH this evening and gradually track into NE OH after midnight. Best chance of severe tsra will be Cleveland west before midnight. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/... The cold front will just be exiting the area by daybreak tomorrow. Do expect some lingering showers in the east which will quickly move east of the forecast area. High temps for the day will be in the morning with falling temps through the afternoon. Secondary trough will swing across the area tomorrow afternoon. Could see a little rain or snow in the East but should not be significant. Expect lake effect snow to develop in the snowbelt east of CLE to develop tomorrow night as the 850mb temps plunge to -14c. Do not expect much in the way of accumulations as will be short lived. High pressure quickly builds in on Sunday...with the surface ridge centered over ERI by 18z Sunday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Broad upper level troughiness will cover much of the lower 48 states by Thursday morning. This upper level trough will cause low pressure to move northeast into the central Great Lakes by Wednesday and rapidly deepen as it reaches the east coast. This low will bring another surge of mild air to the region Tuesday and Wednesday with highs climbing into the 50s at this time. Temperatures will cool back down into the 40s by Thursday and 30s for Friday as cold air advection takes place in the wake of the low pressure. The low will bring another threat for rain Tuesday into Wednesday transitioning into snow by Wednesday night. The fairly strong cold air advection arriving Thursday should keep precipitation all snow going into the weekend. The potential for accumulating lake effect snow returns as well for the latter half of the week. Contrary to what our weather is like today, it is a harsh reality that we will return back to wintry weather again by the end of the week. && .AVIATION /00Z Saturday THROUGH Wednesday/... Broken line of showers and thunderstorms from west of KCVG northeast through KFDY and onto western Lake Erie. This activity is expected to impact terminals as it pushes northeast tonight. More scattered showers/thunderstorms possible behind this line, ahead of a strong cold front. Shower/thunder chances will end from west to east from 10Z through 14Z with post frontal MVFR possible. Winds will remain gusty out of the west behind the front. Some scattered -SHSN possible, especially near the lake, towards the end of the period. OUTLOOK...Non-VFR across mainly the snowbelt by late Saturday into Sunday. Areas on non-vfr Monday and Tuesday. && .MARINE... Winds will continue out of the southwest ahead of the cold front and then shift to a west southwest direction after the cold frontal passage. A small craft advisory may be needed toward morning tomorrow and continue through Sunday morning. Winds gradually diminish with time Monday through Wednesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...DJB NEAR TERM...DJB/TK SHORT TERM...DJB LONG TERM...Lombardy AVIATION...Greenawalt/Lombardy MARINE...Lombardy
Hazardous Weather Outlook National Weather Service Cleveland OH 500 AM EST Fri Feb 24 2017 LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089- 251000- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-Lucas- Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore- 500 AM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this evening and overnight ahead of a strong cold front approaching from the west. There is an Enhanced Risk of Severe Thunderstorms focused west of the I-71 corridor with a slight chance of severe thunderstorms extending across northeast Ohio. The primary threat with thunderstorms tonight will be strong damaging winds to 70 mph. Hail greater than one inch in diameter and a few tornadoes are also possible, mainly across northwest Ohio. Storms are expected to move into northwest Ohio after 7 PM and continue eastward overnight. Storm motion will be to the northeast at 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LEZ061-149-169-PAZ001>003-251000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Conneaut OH to Ripley NY-Northern Erie- Southern Erie-Crawford- 500 AM EST Fri Feb 24 2017 This Hazardous Weather Outlook is for Lake Erie and northwest Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and scattered thunderstorms will move into northwest Pennsylvania early Saturday morning. A few of the thunderstorms could produce strong wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Cleveland OH
541 PM EST FRI FEB 24 2017
OHZ007>009-242315-
Erie-Ottawa-Sandusky-
541 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...ERIE AND SANDUSKY
COUNTIES...
At 540 PM EST, a line of strong thunderstorm 8 miles west of Port
Clinton are moving northeast at 55 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with
these storms.
Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Oak
Harbor, Gibsonburg, Elmore, Ballville, Catawba Island, Marblehead,
Bettsville, Bay View, Lindsey, Helena, Burgoon, Stony Prairie, Whites
Landing and Vickery.
LAT...LON 4140 8342 4160 8307 4154 8292 4174 8281
4170 8275 4158 8280 4157 8277 4164 8273
4163 8267 4157 8268 4159 8275 4157 8276
4150 8267 4130 8305 4125 8323
TIME...MOT...LOC 2240Z 242DEG 48KT 4150 8311
MotticeThe Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm winds were estimated at 60 mph.
Trained spotters estimated thunderstorm wind gusts at 60 mph.
Quarter sized hail was observed.
Thunderstorm winds downed a couple trees.
Nickel sized hail was observed.
Thunderstorm winds downed many trees south of Alliance. A large pole building sustained considerable damage and a home nearby was damaged by a fallen tree. Scattered power outages were reported in the area.
A home was damaged by a fallen tree knocked down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679660, 679659, 679656, 679662, 679661, 679666, 679668.